Is an increased heart rate a common reaction to dental anesthetics?

Rosy's reaction to dental anesthetics is not unusual but can also be caused by dental anxiety.  If you have this reaction, be sure to tell your dentist.

Rosy's question

Why do I get increased heartbeat with injections also my legs go funny?

I am worried about dental injections because of increased heartbeat and legs feeling funny.

My reply

Hi Rosy, 

It's hard to know for sure without more details but it could be a reaction to the epinepherine that is found in most dental anesthetics. 

An increased heart rate is not unusual if you are sensitive to epinepherine. Some other reactions include shaking, feeling lightheaded, or tingling in your fingers and toes. 

This reaction usually goes away quickly, but can be annoying and worrisome especially if you are already a little bit nervous about your dental treatment.


One reason dental anesthetics contain epinepherine is to make the anesthetic last longer.

Without it, the numbness can wear off in just a few minutes.

Epinepherine constricts your blood vessels and slows the metabolization of the anesthetic.

An added benefit for dental surgeries...there is less bleeding if epinepherine is used.

Sometimes, (but not often) the anesthetic gets injected directly into your bloodstream and you feel an adrenaline "rush". 

This has happened to me once or twice while getting dental treatment. Sometimes I feel cold and shivery too. But I still prefer to have anesthetic with epinepherine because it doesn't wear off too soon. 

If you get a shaky shivery feeling at your dental appointment, ask for a blanket. Most dentists keep a cozy blanket on hand for patients who need it.

Here are some other ways to help you relax and make your dental visit more comfortable.

If you have this reaction every time, ask for anesthetic without epinepherine.

I hope this helps,
~Shelly 

Rosy's reply

I went to the dentist yesterday and he had to give me another injection as my tooth was very sore when he drilled. My heart beat like it was going to pop out of my chest and I felt really cold. When I got home I went to bed to try and get warm. I tried to eat dinner but just felt sick and tired so I went back to bed. I'm alright today.

My reply

I'm glad you feel better.

You really need to tell your dentist about the symptoms you are having. It sounds like a reaction to epinephrine.

There are anesthetics without epinephrine that can be used for those who are sensitive to it.

Thanks for writing and good luck,

~Shelly

Home > Dental Questions > Is this a reaction to dental anesthetics?

Still Need Some Advice?  Submit Your Question for a Personal Reply

New! Comments

Have your say about what you just read! Leave me a comment in the box below.